Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 6, 2024, 1:23 AM CDT for Lafayette County, Marshall County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 1:23 AM CDT (06:23 UTC)
- Expired
- May 6, 2024, 1:44 AM CDT
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lafayette County, MS, Marshall County, MS
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WFUS54 KMEG 060623
TORMEG
MSC071-093-060700-
/O.NEW.KMEG.TO.W.0005.240506T0623Z-240506T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
123 AM CDT Mon May 6 2024
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northern Lafayette County in northwestern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
* Until 200 AM CDT.
* At 123 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Harmontown, or 7 miles northwest of Holly Springs
National Forest, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oxford, Bethlehem, Cambridge, Harmontown, Potts Camp, Abbeville,
Malone, Keel, Blackwater, Teckville, Burt, College Hill Station,
College Hill, Spraggins, and Cornersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3449 8972 3451 8972 3467 8930 3458 8930
3458 8925 3442 8925 3434 8966
TIME...MOT...LOC 0623Z 251DEG 38KT 3445 8961
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AC32 follow-up statements
730
WWUS54 KMEG 060635
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
135 AM CDT Mon May 6 2024
MSC071-093-060700-
/O.CON.KMEG.TO.W.0005.000000T0000Z-240506T0700Z/
Lafayette MS-Marshall MS-
135 AM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN LAFAYETTE AND SOUTHEASTERN MARSHALL COUNTIES...
At 135 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Cambridge, or 9 miles north of Oxford, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bethlehem, Potts Camp, Abbeville, Malone, Spraggins, Cornersville,
and Burt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3467 8930 3458 8930 3458 8925 3449 8925
3446 8952 3458 8954
TIME...MOT...LOC 0635Z 251DEG 38KT 3449 8946
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AC3778
WWUS54 KMEG 060644
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
144 AM CDT Mon May 6 2024
MSC071-093-060654-
/O.CAN.KMEG.TO.W.0005.000000T0000Z-240506T0700Z/
Lafayette MS-Marshall MS-
144 AM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHEASTERN LAFAYETTE AND SOUTHEASTERN
MARSHALL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Memphis.
&&
LAT...LON 3467 8930 3458 8930 3458 8925 3449 8925
3446 8952 3458 8954
TIME...MOT...LOC 0643Z 251DEG 38KT 3452 8935
$$
AC3What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 11:21 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 5, 11:21 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1121 PM CDT Sun May 5 2024 ...New AVIATION... .SYNOPSIS... Issued at 232 PM CDT Sun May 5 2024 Showers and thunderstorms will affect the Mid-South through tonight with more isolated activity on Monday. A few strong to severe storms possible. Another round of storms will be possible late Monday night and Tuesday with a stronger system forecast to affect the region Wednesday. Cooler and drier conditions are expected Friday into the weekend. && .DISCUSSION... (This evening through next Saturday) Issued at 232 PM CDT Sun May 5 2024 A shortwave trough is moving across the Ozarks this afternoon, enhancing large-scale forcing for ascent across the region. A northwest-southeast oriented band of showers and thunderstorms will continue to lift poleward across the area through 00z (7 pm), with more scattered convection in its wake this evening and overnight. A few strong to severe thunderstorms are possible with this activity, with the primary concern being damaging wind. Hodographs lengthen tonight as the low-level flow increases, but the nocturnal boundary layer is likely to become capped, resulting in mostly elevated storms within a few hours of sunset. Lingering showers are expected tomorrow morning, mainly east of the MS River followed by a midday lull as shortwave ridging develops over the region. However, there is a potential for isolated showers or thunderstorms late tomorrow afternoon as the next approaching waves interacts with residual moisture and warm surface temperatures. Convection will develop upstream over KS/OK Monday afternoon ahead of a cold front. Storms are expected to grow upscale into a linear MCS, weakening early Tuesday morning as they approach the Mid- South. The Day 2 SPC Outlook extended the marginal risk east to account for this activity, but confidence is low that it will maintain its intensity into the Mid-South. Nonetheless, a few strong storms appear to be possible late Monday night. The upper- level shortwave axis will swing across the area early Tuesday but broad west- southwest flow aloft will likely maintain at least weak synoptic forcing associated with embedded perturbations within the mean flow. Diurnal destabilization is anticipated after morning convection which should lead to additional development during the afternoon. Multicellular convection looks to be the primary mode, resulting in a damaging wind threat. A more robust system looks to affect the region Wednesday. A Rex Block develops over the western CONUS with a broad trough over the Plains. A strengthening subtropical jet will develop over the Lower MS Valley, enhancing winds aloft (and deep-layer shear). This jet will also enhance lift within the left exit region, perhaps coupling with the right entrance region of the polar jet over the northern OH Valley. The amount of synoptic forcing for Wednesday will partially depend on the timing of any shortwave troughs rotating around the base of the main trough. The global ensembles maintain fairly strong agreement on the evolution of this pattern with the best lift during the afternoon and evening. Parameter space is concerning regarding the severe weather potential with the joint probability of at least 1500 J/kg of SBCAPE and 40 kts of deep-layer shear at or above 70% along and north of I-40 with decreasing probability to the south south (weaker shear). The CSU machine leaning probabilities for severe weather are ominous and the Craven-Wiedenfeld Aggregate Severe Parameter (CWASP) is well into the 70s (and even 80s in some areas). The big question is whether or not the large scale forcing and diurnal heating will be sufficient to break the mid-level capping inversion. Stay tuned. Rain chances linger through Thursday but drier conditions will advect into the region behind the departing trough as we approach the weekend. The weakening Rex Block will maintain a trough over the eastern CONUS. The NAEFS mean 500 mb heights are in the 10th percentile this weekend, implying below normal temperatures across the Mid-South. This is reflected in the current forecast with highs in the mid 70s and lows in the low/mid 50s. Generally dry weather is anticipated Friday and Saturday, but we'll have to keep an eye on the potential trough on Sunday. MJ && .AVIATION... (06Z TAFS) Issued at 1113 PM CDT Sun May 5 2024 A shortwave is shifting across the Middle Mississippi River Valley. Persistent showers and thunderstorms are approaching MEM and will likely remain in the airspace for the next 2-3 hours. Storms should be weakening as they approach MKL between 08-80z. Cigs are expected to lower to IFR levels behind the line with additional thunderstorm development possible through the night. We should see a bit of a break in the morning before additional convection develops tomorrow afternoon. Prevailing winds will remain from the south to southwest generally 5-10kt through the TAF cycle, although brief gusts are possible in association with any thunderstorms. Showers and thunderstorms should taper off after sunset. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJ AVIATION...JDS
In the hours before
Special weather statement, May 6, 12:10 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1210 AM CDT Mon May 6 2024
TNZ049>052-088>090-060545-
Hardeman TN-Tipton TN-Fayette TN-Madison TN-Crockett TN-Shelby TN-
Haywood TN-
1210 AM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT...
SOUTHEASTERN TIPTON...NORTHERN FAYETTE...NORTHWESTERN HARDEMAN...
SOUTHERN HAYWOOD...WESTERN MADISON AND EASTERN SHELBY COUNTIES
THROUGH 1245 AM CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arlington, or 16 miles northeast of Cordova,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Brownsville, Arlington, Whiteville, Somerville, Hillville,
Bemis, Holly Grove, Adair, Dancyville, Cloverport, Mercer, Warren,
Oakland, Mason, Gallaway, Stanton, Toone, Braden, and Medon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3543 8881 3543 8884 3541 8884 3513 8959
3537 8969 3580 8890 3579 8890 3547 8871
TIME...MOT...LOC 0509Z 240DEG 29KT 3532 8956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, May 6, 12:19 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1219 AM CDT Mon May 6 2024
MSZ002-008-012-013-060545-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
1219 AM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...CENTRAL
MARSHALL...SOUTHEASTERN TATE AND NORTHEASTERN PANOLA COUNTIES THROUGH
1245 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barr, or 8 miles southeast of Senatobia, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Holly Springs, Wall Doxey State Park, Barr, Harmontown,
Laws Hill, Marianna, Potts Camp, Waterford, Aiken, Higdon, Crossroad,
Tyro, Gilton, Chulahoma, Lake Center, Glenville, Galena, Blackwater,
and Looxahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3459 8997 3490 8943 3470 8930 3465 8930
3444 8986
TIME...MOT...LOC 0519Z 235DEG 24KT 3456 8984
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, May 6, 1:06 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
106 AM CDT Mon May 6 2024
MSZ002-008-012-013-060645-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
106 AM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAFAYETTE...
SOUTHERN MARSHALL...SOUTHEASTERN TATE AND NORTHEASTERN PANOLA
COUNTIES THROUGH 145 AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or near John W Kyle State Park, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holly Springs, Batesville, Wall Doxey State Park, John W Kyle State
Park, Sardis, Bethlehem, Harmontown, Laws Hill, Abbeville, Malone,
Blackwater, Teckville, Waterford, Tyro, Gilton, Chulahoma, Glenville,
Galena, Hayes Crossing, and Spraggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3444 9003 3479 8944 3459 8930 3459 8929
3458 8929 3456 8927 3429 8991
TIME...MOT...LOC 0606Z 238DEG 34KT 3441 8990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:50 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| May 6, 12:19 AM CDT | Special Weather Statement | MEG | Marshall | 26 min |
| May 6, 1:06 AM CDT | Special Weather Statement | MEG | Panola | 39 min |
| May 6, 1:45 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 45 min |
| May 6, 2:07 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Pontotoc, Union | 38 min |
| May 6, 3:04 AM CDT | Flash Flood Warning | MEG | Lafayette | 95 min |
| May 6, 4:43 AM CDT | Areal Flood Warning | MEG | Lafayette | 92 min |
| May 6, 6:15 AM CDT | Special Weather Statement | MEG | Marshall | 45 min |
| May 6, 7:23 AM CDT | Areal Flood Advisory | MEG | Marshall, Tate | 2 hr |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.